There’s probably a thread about this already, but the search term is too short. Apologies if this is a rehash.
Anyway, I’m thinking about getting an IUD, but I’ve heard it can be painful and cause problems, so I’d like to hear from others who’ve gone that route. How painful is insertion? What about side effects? Is expulsion a problem? Do you like/dislike yours, if you have one now?
A little background: I’ve tried hormonal forms of BC, but they make me moody and kill my sex drive. Mr. M and I currently use condoms and spermicide, but he doesn’t like it and I worry about the effectiveness.
I have the Mirena IUD. I had it put in at my six-week postpartum check up after the birth of my son. I was worried because while I did dilate, I ended up with a C-section. So I was worried that it would hurt during insertion.
It was inserted, and honestly, I didn’t feel a thing. If you’ve never given birth, I don’t know if it would be the same, but apart from the speculum, I didn’t feel it at all. She did advise me to take some Advil beforehand, but I think it was just precautionary.
I did have issues with bleeding and cramping. But again, I’d just had a pretty difficult surgery, so I don’t know how much of it was postpartum bleeding and how much was related to the IUD. I was pretty much very light with PP bleeding by that point, so I do think a lot of it was from the IUD. But I also don’t know if I would have bled like that if I hadn’t just had a baby.
Three months later, and I love the thing. I have no idea it’s there (I do check for the strings, though), and it’s nice not to have to remember my birth control pills. I’ll never go back on birth control pills just because I hated how they messed with me, and until we get ElzaHub fixed in a few years, this is the easiest way I know of to have almost failsafe birth control (well, besides abstinence, and I’m not willing to do that ).
So honestly, it may be a bit painful insertion-wise, but I can’t imagine it would be too terrible bad, if I couldn’t feel a thing. And honestly, I think YMMV as far as side effects.
Your doctor will, I’m sure, discuss the possible side effects with you, along with the associated probability, assuming he’s an ethical doctor – and you wouldn’t go to the other kind.
I had an unpleasant outcome – the thingie went traveling out a fallopian tube and went swimming in my abdomen. (No wonder I was experiencing “some discomfort!”) This was discovered when I went for a checkup a few days after the insertion. I had my first abdominal surgery to retrieve it.
That, however, is just my own weird and highly improbable experience.
Not that improbable. Same thing happened to a friend a few months ago. She had to have the device surgically removed too. She’s in her 30’s and has two children. Is age and number of pregnancies a factor? I don’t know. Our innards do change, don’t they?
Elza_B how did the hormonal side effects compare to the pill? I’m on the pill and have tried the patch and both leave me moody and with zero libido. I’d like to change, but after trying 4 types of pill BC I’m thinking they’re all going to have similar effects. Did you find you had a better time with the IUD?
I got mine inserted last April. I *loooove *it! I have never been pregnent, so insertion included a sharp pain when the little arms opened up, and menstrual-like cramping the rest of the day. Later that night I couldn’t even feel it. I had about a month of spotting starting a few weeks after insertion, hardly enough even to wear a pad. Since then, NO PERIODS AT ALL. Woot!
I do have an unfortunate side effect of increased acne, I think that is becuse my BC before had been reducing the acne, not the Mirena increasing it.
I love the Mirena, but I’ve never had issues with other hormonal forms of bc either. I didn’t have issues with pills, except remembering to take them, and adored depo in spite of the associated weight gain but scheduling four appointments a year for the shot was problematic with my work schedule and the office hours, so this has turned out to be the best solution so far.
A tiny bit of discomfort during insertion, cramps for the rest of the day but nothing Motrin couldn’t handle and very much worth it.
Sometimes after a particularly rousing session of happy naked fun time, I get crampy. I think it’s that the orgasm spasms around the device and even though it’s small, it’s kinda hard and pointy and my uterus gets kinda ouchy and defensive, y’know?
However, even that stopped after a couple month adjustment time, so I’m still very happy with it and in the totally worth it camp.
I had one put in a few months after I gave birth. It was sort of painful going in, but nothing major. I think that I did cramp more when I had it, and I did get pregnant with it in, but it was very low maintenance, which I loved. Bear in mind that this was almost 30 years ago.
I honestly think the hormonal side effects are MUCH better than with the Pill. I seem to have a sex drive back (I had ZERO when I was pregnant, and when I was on the pill before that), and it doesn’t seem to have any hormonal effects on me. I think the dose of hormones is SO slight that it doesn’t really affect you.
I haven’t had a period, either (I had one day of cramping with some red spotting last month, which I thought was my period coming), but I chalked that up to just being postpartum and breastfeeding. I’m starting to think I’m not having periods on this thing anytime soon.
As far as effectiveness, the Mirena’s the most effective form of BC out there - 99.9% if inserted correctly, and I don’t see how it could be inserted incorrectly. I did have a friend get pregnant on the copper IUD, but my midwife swears that the Mirena is almost failsafe. And that tiny .1 percent is a lot more acceptable to me than my birth control pills.
Yes, amenorrhea certainly can be a side effect of IUD use. The Mirena, which is overwhelmingly the most commonly used one here in the States, releases fake progesterone in low doses directly into the uterus. Amenorrhea is absolutely a normal side effect of progesterone-only contraceptives like the Mirena IUD and the Depo-Provera injection.
My insertion was pretty bad, but it had nothing to do with the Mirena or not having kids. My body is just made really weird, with my cervix being turned back really far. They had to nearly stand me on my head to get a straight shot in there, but once they did it just took a couple of minutes. Afterward, I had the worst menstrual cramps of my life, but I think if I’d been in a position to take the Valium they’d offered me, I really wouldn’t have noticed or cared about that. And by the next day, it had died down to perfectly normal menstrual cramps.
I had a fair bit of spotting through the first month, then that period was pretty light. Since then, I’ve had nothing but a titch of light spotting three-four times a year. Love it. Love, love, loooovvvvee it. It’s especially great for me, because my periods had gotten terribly heavy and clotty, and my cramps had gotten really awful. Also, my PMS mood swings had gotten so bad and started lasting so long, I honestly felt like I was losing my mind for a week or two every month. That’s pretty much all gone.
Of course, it’s just like any other form of hormonal birth control–for some women it makes things infinitely better, for some it’s just kind of meh, and for some it’s pure hell on earth. You never really know how your body will respond until you try it.